Medicine Rashes in Children
What are medicine rashes in children?Medicine rashes are the body’s reaction to a certain medicine. The type of rash that occurs depends on the type of medicine that is causing it. Rashes can range from mild to severe.
What causes medicine rashes in a child?
Medicine rashes in children can have several causes. These include:
- Allergic reaction to the medicine
- An immune system reaction to the medicine
- An unwanted side effect of a medicine
- Hypersensitivity to sunlight caused by a medicine
Medicine rashes may be severe and require a stay in the hospital.
Which children are at risk for medicine rashes?Medicine rashes happen for different reasons. There are no specific risk factors for many causes. But an allergic reaction to one medicine may increase the risk for a medicine rash or allergic reaction to another medicine in the same medicine family. Long-term (chronic) health problems may increase a child’s risk of getting a medicine rash.
What are the symptoms of medicine rashes in a child?
The symptoms of medicine rashes can vary. But they may be similar to rashes caused by diseases such as measles. It is important to take your child to his or her healthcare provider for a diagnosis.
The following are common symptoms of medicine rashes and their possible causes.
Pimples and red areas that show up most often on the face, shoulders, and chest
Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B-2, B-6, and B-12
Red, scaly skin that may thicken and involve the entire body
Antibiotics that have sulfa, penicillins, or hydantoins
A dark red or purple rash that comes back to the same site on the skin
Antibiotics that have sulfa, tetracycline, or phenolphthalein (also found in certain laxatives)
Raised red bumps
Aspirin, penicillins, antibiotics that have sulfa, and many other medicines
A flat, red rash that may include spots similar to the measles
Antibiotics that have sulfa, ampicillin, analgesics, or barbiturates; but any medicine can cause this rash
Purple areas on the skin, often on the legs
Some blood-thinners (anticoagulants) and water pills (diuretics)
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis
Antibiotics that have sulfa, other antibiotics, NSAIDs, barbiturates, penicillins
How are medicine rashes diagnosed in a child?
Diagnosing a rash caused by a reaction to medicine is difficult. Even a small amount of a medicine can cause a major reaction on the skin. In addition, the reaction can happen after the child has been taking a medicine for a long period of time.
Your child’s healthcare provider may recommend that your child stop taking a medicine to see if the reaction stops. Other medicines may be used instead.
How are medicine rashes treated in a child?
Treatment will depend on your child’s symptoms, age, and general health. It will also depend on how severe the condition is.
The rash usually clears up if the child stops taking the medicine that is causing the reaction. Other treatment may include taking:
- Epinephrine for a severe allergic reaction (anaphylaxis)
When should I call my child’s healthcare provider?
Tell your child's healthcare provider right away if your child develops a rash while taking a medicine. Allergic reactions can be serious and even fatal. Call your child's healthcare provider right away or call 911 if your child has acute symptoms in addition to the rash such as:
- Difficulty breathing
- Tightness in the throat or chest
- Any other serious symptoms
Key points about medicine rashes in children
- Medicine rashes are the body's reaction to a certain medicine. Rashes can range from mild to severe.
- The type of rash that happens depends on the type of medicine that is causing it.
- Diagnosing a rash caused by a reaction to medicine can be complicated.
- The problem usually clears up if the child stops taking the medicine that is causing the reaction.
- Allergic reactions can be serious and even fatal.
Next stepsTips to help you get the most from a visit to your child’s health care provider:
- Before your visit, write down questions you want answered.
- At the visit, write down the names of new medicines, treatments, or tests, and any new instructions your provider gives you for your child.
- If your child has a follow-up appointment, write down the date, time, and purpose for that visit.
- Know how you can contact your child’s provider after office hours. This is important if your child becomes ill and you have questions or need advice.